What is cyanide?
Cyanide is one of the most famous poisons — from spy novels to murder mysteries, it’s developed a reputation for causing an almost immediate death.
But in real life, cyanide is a little more complicated. Cyanide can refer to any chemical that contains a carbon-nitrogen (CN) bond, and it can be found in some surprising places.
For example, it’s found in many safe-to-eat plant foods, including almonds, lima beans, soy, and spinach.
You can also find cyanide in certain nitrile compounds used like citalopram (Celexa) and cimetidine (Tagamet). Nitriles aren’t as toxic because they don’t easily release the carbon-nitrogen ion, which is what acts as a poison in the body.
Cyanide is even a byproduct of metabolism in the human body. It’s exhaled in low amounts with every breath.
Deadly forms of cyanide include:
- sodium cyanide (NaCN)
- potassium cyanide (KCN)
- hydrogen cyanide (HCN)
- cyanogen chloride (CNCl)
These forms can appear as solids, liquids, or gases. You’re to encounter one of these forms during a building fire.
Keep reading to learn how to recognize the symptoms of cyanide poisoning, who’s most at risk, and what treatment options are available.
What are the symptoms of cyanide poisoning?
Symptoms of toxic cyanide exposure may appear within a few seconds to several minutes after exposure.
- overall weakness
- difficulty breathing
- loss of consciousness
- cardiac arrest
How severely you’re affected by cyanide poisoning depends on:
- the dose
- the type of cyanide
- how long you were exposed
There are two different ways you can experience cyanide exposure. Acute cyanide poisoning has immediate, often life-threatening effects. Chronic cyanide poisoning results from exposure to smaller amounts over time.
Acute cyanide poisoning
Acute cyanide poisoning is , and the are from unintentional exposure.
When it does occur, symptoms are sudden and severe. You may experience:
- difficulty breathing
- loss of consciousness
- cardiac arrest
If you suspect that you or a loved one is experiencing acute cyanide poisoning, seek immediate emergency medical attention. This condition is life-threatening.
Chronic cyanide poisoning
Chronic cyanide poisoning can occur if you’re exposed to of hydrogen cyanide gas over a substantial period of time.
Symptoms are often gradual and increase in severity as time goes on.
Early symptoms may include:
- bright red flush
Additional symptoms may include:
- dilated pupils
- clammy skin
- slower, shallower breaths
- weaker, more rapid pulse
If the condition remains undiagnosed and untreated, it can lead to:
- slow, irregular heart rate
- reduced body temperature
- blue lips, face, and extremities
What causes cyanide poisoning and who’s at risk?
Cyanide poisoning is . When it does occur, it’s the result of smoke inhalation or accidental poisoning when working with or around cyanide.
You may be at risk for accidental exposure if you work in certain fields. Many inorganic cyanide salts are used in the following industries:
- plastic manufacturing
Chemists may also be at risk, as potassium and sodium cyanides are common reagents used in labs.
You may also be at risk for cyanide poisoning if you:
- use excessive amounts of nail polish remover containing organic cyanide compounds like acetonitrile (methyl cyanide)
- ingest excessive amounts of certain plant-based foods, such as apricot kernels, cherry rocks, and peach pits
How is cyanide poisoning diagnosed?
If you’re experiencing symptoms of acute cyanide poisoning, seek immediate emergency medical attention.
If you’re experiencing symptoms of chronic cyanide poisoning, see your doctor right away. After discussing your symptoms, your doctor will perform a physical exam.
They’ll also conduct to assess your:
- Methemoglobin level. Methemoglobin is measured when there is concern for smoke inhalation injury.
- Blood carbon monoxide concentration (carboxyhemoglobin level). Your blood carbon monoxide concentration can indicate how much smoke inhalation has occurred.
- Plasma or blood lactate level. Cyanide blood concentrations usually aren’t available in time to help diagnose and treat acute cyanide poisoning, but they can offer later confirmation of poisoning.
What treatment options are available?
The first step to treating a suspected case of cyanide poisoning is to identify the source of exposure. This will help your doctor or other healthcare provider determine the appropriate decontamination method.
In the case of a fire or other emergency incident, will use protective gear like face masks, eye shields, and double gloves to enter the area and take you to a safe location.
If you have ingested cyanide, you may be given activated charcoal to help absorb the toxin and safely clear it from your body.
Cyanide exposure can affect oxygen intake, so your doctor may administer 100 percent oxygen via a mask or endotracheal tube.
In severe cases, your doctor may administer one of two antidotes:
- cyanide antidote kit
- hydroxocobalamin (Cyanokit)
The cyanide antidote kit consists of three medications given together: amyl nitrite, sodium nitrite, and sodium thiosulfate. The amyl nitrite is given by inhalation for 15 to 30 seconds, while sodium nitrite is administered intravenously over three to five minutes. Intravenous sodium thiosulfate is administered for about 30 minutes.
Hydroxocobalamin will detoxify cyanide by binding with it to produce nontoxic vitamin B-12. This medication neutralizes cyanide at a slow enough rate to allow an enzyme called rhodanese to further detoxify cyanide in the liver.
Can cyanide poisoning lead to any complications?
If left untreated, acute or chronic cyanide poisoning may cause:
In some cases, cyanide poisoning may result in death.
If you suspect you or a loved one is experiencing symptoms of severe cyanide poisoning, seek immediate emergency medical attention.
What’s the outlook?
Your outlook will depend on the type of cyanide present, the dose, and how long you were exposed.
If you’ve experienced low-level acute or chronic exposure, the outlook is usually good. Early diagnosis and treatment are key to reducing your risk of complications.
Moderate levels of acute or chronic exposure may also be resolved with quick diagnosis and treatment.
In severe cases, symptoms are often sudden and life-threatening. Immediate emergency medical attention is necessary.
How to prevent cyanide poisoning
There are ways to reduce your risk of cyanide exposure. You can:
- Take proper precautions against a home fire. Install and maintain smoke detectors. Avoid using space heaters and halogen lamps, and avoid smoking in bed.
- Childproof your home. If you have young children, childproofing your home is essential — especially if you’re at risk of occupational exposure. Keep containers holding toxic chemicals secured and the cabinets they’re kept in locked.
- Follow work safety regulations. If you , use removable absorbent paper to line work surfaces. Keep quantities and container sizes in the work area as small as possible. You should also make sure that you leave all chemicals in the lab or factory. Don’t bring home potentially contaminated clothing or work gear.